Objective: To describe the clinical courses of patients who received intravitreal injections of highly concentrated amphotericin B deoxycholate for suspected fungal endophthalmitis. Methods: Retrospective medical record review of 3 cases of intraocular toxicity from highly concentrated amphotericin B. Results:Thefirst patient developed posttraumaticendophthalmitis and received an undiluted dose (500 μg) of amphotericin B. He developed severe intraocular inflammation and required a pars plana lensectomy, vitrectomy, and scleral buckle after developing a cataractandretinal detachment. Six years later, his visual acuity stabilized at 20/30. Thesecond patient developed endogenous endophthalmitis and was treated with 5 intravitreal injections of amphotericin B and underwent 3 surgical procedures.Thesurgeon later discovered that the patient had received 55 μg of amphotericin B during the second injection. Three months after the injection, the patient's visual acuity was 20/60. The third patient developed chronic postoperative endophthalmitis following cataract extraction. He received 160 μg of amphotericin B and was immediately treated with a vitreous washout. Two years later, his visual acuity improved to 20/30. The vitreous culture results were negative in each case. A key finding was that the amphotericin B solution appeared to be yellow instead of nearly colorless. Conclusions: We present 3 cases of intraocular toxicity from highly concentrated amphotericin B. In every case, the overly concentrated amphotericin B solution was yellow in color. Although severe noninfectious panophthalmitis resulted in every case, the visual acuity outcomes were good. Physicians should examine the color of amphotericin B solution prior to intraocular administration. If the solution appears to be yellow, the medication should not be injected.
ASJC Scopus subject areas